A team of Danish researchers have investigated the relationship between taking SSRI antidepressants during pregnancy, and foetal heart abnormalities. The results show that children of mothers who have taken antidepressants during the first trimester do have twice the risk of heart abnormalities, but this is not merely due to the medication.
Previous studies have caused concerns that antidepressants taken during pregnancy could cause heart abnormalities in the unborn child. These concerns have now been swept away by a Danish team of researchers, including researchers from Rigshospitalet, Bispebjerg Hospital and the University of Copenhagen, who will publish a major study this week which shows that antidepressants are not the cause of the higher risk in children of mothers who have taken antidepressants. There is no doubt about the damage to the foetus, but according to the new study, this is not due to the medication.The study is published June 19 in the scientific journal; BMJ Open. Read the study here "We've demonstrated that the higher incidence of heart abnormalities cannot be attributed to the SSRI medication with certainty, so we have to find another explanation for the fact that, for one reason or another, the abnormalities are linked to the mother's depression," said Dr. Espen Jimenez-Solem from the Clinical Pharmacology Laboratory at Rigshospitalet, who is leading the study.Other reasons behind the abnormalitiesThe study is based on data from 850,000 Danish pregnancies during the period 1997 to 2009. From this data, the researchers found 4,200 women who had taken SSRI antidepressants during the first trimester of their pregnancy, as well as 800 women who had stopped taking the tablets 3-9 months before becoming pregnant and started taking them again after giving birth. The women had 20 and 19 children with heart abnormalities per 1,000 births, respectively. The background risk in Denmark is 9 per 1,000 births. "We've applied an entirely new method in which we compare pregnant women who have taken the tablets during the first trimester with women who have taken a break from treatment during their pregnancy. We were surprised to see that the difference in risk of abnormalities between the two groups, one of which had continued taking the tablets, one of which took a break, was statistically insignificant. Therefore we must conclude that the tablets themselves don't seem to be the cause of the abnormalities. There must be some other explanation. One possibility is that women suffering from depression have more medical check-ups. The number of examinations increases the probability of finding foetal heart abnormalities," said Espen Jimenez-Solem and he added: "It's worth noting that the overall risk of abnormalities is no greater than if, for example, the mother had diabetes. And of course these mothers would never take a break from their treatment." For further information, please contact: Dr. Espen Jimenez-Solem, tel: +45 24 82 05 76 or firstname.lastname@example.org